Chances are your medicine cabinet contain common OTC medications like Advil, Tylenol, or Benadryl. We often reach for these drugs when we have a headache or joint pain, or our allergies are flaring up. But is it okay to give them to your dog or cat? Unless he’s under veterinary supervision, the answer is no. While these human medications have their place, they can harm your animal companion if not used properly.
Aspirin and NSAIDs
Aspirin is a non-steroidal anti-inflammatory drug originally isolated from the bark of the white willow tree. It’s been around for a long time and is still used by people to relieve inflammation, pain, fever, headache, and to reduce blood clots. I often use it for my animal patients in its herbal form of white willow.
Stronger NSAIDs (ibuprofen, etc.) are preferred now due to their excellent anti-inflammatory and analgesic effects. However, side effects can occur, especially with higher doses or longer-term use. These include GI ulcers and perforations (which can result in death) as well as kidney and liver disease.
In dogs and cats, NSAIDs are commonly used for conditions such as surgical pain as well as arthritis (both for pain relief and for their anti-inflammatory effects). However, as with humans, similar side effects occur, especially if other diseases (e.g. kidney disease) are present. Dehydration and age increase the risk of side effects. Cats have reduced detoxification abilities and are at particular risk of NSAID side effects.
Tylenol toxicity is well documented in veterinary literature, especially when used in cats and small dogs. Signs of toxicity can include brown-colored gums, shallow breathing, swelling of the face or neck, low body temperature, vomiting, jaundice (yellow discoloration of the skin and sclera, the white part of the eyes, due to liver damage), coma, and death.
Antihistamines such as Benadryl or Claritin can be prescribed for animals with allergic dermatitis as an alternative to corticosteroids. Unfortunately, they are rarely as effective as steroids in controlling clinical signs. Overdosing occurs if people attempt to medicate their animals on their own (or if the medication is accidentally left out). Signs of overdose are the same as in humans, and include drowsiness, slow heart rate, and if severe enough, coma. Treatment is symptomatic and involves detoxification and neurological support.
As with children, keep all prescription and non-prescription medications away from animals.
While many human medications can be used in our dogs and cats — if done with the guidance of a veterinarian — it’s obvious that natural therapies are preferred. For most of my patients, I rarely use conventional human medications. When they are used, it is at the lowest effective dose for the shortest length of time.
In summary, always have your veterinarian diagnose and treat your dog or cat. Attempting to be your animal’s doctor can result in poisoning, as well as increased veterinary costs to have been treated correctly. By only administering human medications to your dog or cat under veterinary supervision, overdosing or intoxication is unlikely to occur.